Researchers analyzed data from over 50,000 adults aged 50 and older across three different countries. The study looked at the link between using medications for digestive diseases and the development of depressive symptoms over a period of several years. They tracked people who started, stopped, or consistently used gastrointestinal medications to see how it affected their mental health.
The results showed that people who used gastrointestinal medications at the start of the study, as well as those who consistently used them or recently started them, had a higher risk of developing depressive symptoms. Even those who stopped taking these medications showed a higher risk compared to those who did not take them at all.
Because this study shows a link rather than a direct cause, it does not mean the medicine itself causes depression. Other factors, such as the severity of the underlying digestive illness, could also play a role. These findings suggest that doctors may want to check the mental well-being of older patients who are taking long-term medications for digestive issues.